Skip to main content

An Improved Fixed-Parameter Algorithm for Max-Cut Parameterized by Crossing Number

  • 495 Accesses

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 11638)

Abstract

The Max-Cut problem is known to be NP-hard on general graphs, while it can be solved in polynomial time on planar graphs. In this paper, we present a fixed-parameter tractable algorithm for the problem on “almost” planar graphs: Given an n-vertex graph and its drawing with k crossings, our algorithm runs in time \(O(2^k(n+k)^{3/2} \log (n + k))\). Previously, Dahn, Kriege and Mutzel (IWOCA 2018) obtained an algorithm that, given an n-vertex graph and its 1-planar drawing with k crossings, runs in time \(O(3^k n^{3/2} \log n)\). Our result simultaneously improves the running time and removes the 1-planarity restriction.

Keywords

  • Crossing number
  • Fixed-parameter tractability
  • Max-Cut

This work is partially supported by JSPS KAKENHI Grant Numbers JP16H02782, JP16K00017, JP16K16010, JP17H01788, JP18H04090, JP18H05291, JP18K11164, and JST CREST JPMJCR1401.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-030-25005-8_27
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   69.99
Price excludes VAT (USA)
  • ISBN: 978-3-030-25005-8
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   89.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.
Fig. 3.
Fig. 4.
Fig. 5.
Fig. 6.
Fig. 7.
Fig. 8.
Fig. 9.

References

  1. Bodlaender, H.L., Jansen, K.: On the complexity of the maximum cut problem. Nordic J. Comput. 7(1), 14–31 (2000)

    MathSciNet  MATH  Google Scholar 

  2. Chimani, M., Dahn, C., Juhnke-Kubitzke, M., Kriegem, N.M., Mutzel, P., Nover, A.: Maximum Cut Parameterized by Crossing Number. arXiv:1903.06061 (2019)

  3. Crowston, R., Jones, M., Mnich, M.: Max-cut parameterized above the Edwards-Erdös Bound. Algorithmica 72(3), 734–757 (2015)

    MathSciNet  CrossRef  Google Scholar 

  4. Dahn, C., Kriege, N.M., Mutzel, P.: A fixed-parameter algorithm for the max-cut problem on embedded 1-planar graphs. In: Iliopoulos, C., Leong, H.W., Sung, W.-K. (eds.) IWOCA 2018. LNCS, vol. 10979, pp. 141–152. Springer, Cham (2018). https://doi.org/10.1007/978-3-319-94667-2_12

    CrossRef  Google Scholar 

  5. Gabow, H.N.: An efficient reduction technique for degree-constrained subgraph and bidirected network flow problems. In: Proceedings of STOC 1983, pp. 448–456 (1983)

    Google Scholar 

  6. Galluccio, A., Loebl, M., Vondrák, J.: Optimization via enumeration: a new algorithm for the max cut problem. Math. Program. 90(2), 273–290 (2001)

    MathSciNet  CrossRef  Google Scholar 

  7. Gaspers, S., Sorkin, G.B.: Separate, measure and conquer: faster polynomial-space algorithms for max 2-CSP and counting dominating sets. ACM Trans. Algorithms 13(4), 44:1–44:36 (2017)

    CrossRef  Google Scholar 

  8. Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problem using semidefinite programming. J. ACM 42(6), 1115–1145 (1995)

    MathSciNet  CrossRef  Google Scholar 

  9. Guruswami, V.: Maximum cut on line and total graphs. Discrete Appl. Math. 92, 217–221 (1999)

    MathSciNet  CrossRef  Google Scholar 

  10. Hadlock, F.: Finding a maximum cut of a planar graph in polynomial time. SIAM J. Comput. 4(3), 221–255 (1975)

    MathSciNet  CrossRef  Google Scholar 

  11. Håstad, J.: Some optimal inapproximability results. J. ACM 48(4), 798–859 (2001)

    MathSciNet  CrossRef  Google Scholar 

  12. Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thatcher, J.W., Bohlinger, J.D. (eds.) Complexity of Computer Computations. The IBM Research Symposia Series, pp. 85–103. Springer, Boston (1972). https://doi.org/10.1007/978-1-4684-2001-2_9

    CrossRef  Google Scholar 

  13. Khot, S., Kindler, G., Mossel, E., O’Donnell, R.: Optimal inapproximability results for MAX-CUT and other 2-variable CSPs? SIAM J. Comput. 37(1), 319–357 (2007)

    MathSciNet  CrossRef  Google Scholar 

  14. Liers, F., Pardella, G.: Partitioning planar graphs: a fast combinatorial approach for max-cut. Comput. Optim. Appl. 51(1), 323–344 (2012)

    MathSciNet  CrossRef  Google Scholar 

  15. Lipton, R.J., Tarjan, R.E.: Applications of a planar separator theorem. SIAM J. Comput. 9(3), 615–627 (1980)

    MathSciNet  CrossRef  Google Scholar 

  16. Madathil, J., Saurabh, S., Zehavi, M.: Max-Cut Above Spanning Tree is fixed-parameter tractable. In: Fomin, F.V., Podolskii, V.V. (eds.) CSR 2018. LNCS, vol. 10846, pp. 244–256. Springer, Cham (2018). https://doi.org/10.1007/978-3-319-90530-3_21

    CrossRef  Google Scholar 

  17. Mahajan, M., Raman, V.: Parameterizing above guaranteed values: MaxSat and MaxCut. J. Algorithms 31(2), 335–354 (1999)

    MathSciNet  CrossRef  Google Scholar 

  18. Orlova, G.I.: Dorfman: finding the maximal cut in a graph. Eng. Cybern. 10(3), 502–506 (1972)

    MATH  Google Scholar 

  19. Pilipczuk, M., Pilipczuk, M., Wrochna, M.: Edge bipartization faster then \(2^k\). In: Proceedings of IPEC 2016. LIPIcs. vol. 62, pp. 26:1–26:13 (2016)

    Google Scholar 

  20. Pocai, R.V.: The complexity of SIMPLE MAX-CUT on comparability graphs. Electron. Notes Discrete Math. 55, 161–164 (2016)

    CrossRef  Google Scholar 

  21. Raman, V., Saurabh, S.: Improved fixed parameter tractable algorithms for two “edge” problems: MAXCUT and MAXDAG. Inf. Process. Lett. 104(2), 65–72 (2007)

    MathSciNet  CrossRef  Google Scholar 

  22. Shih, W.-K., Wu, S., Kuo, Y.S.: Unifying maximum cut and minimum cut of a planar graph. IEEE Trans. Comput. 39(5), 694–697 (1990)

    MathSciNet  CrossRef  Google Scholar 

  23. Trevisan, L., Sorkin, G.B., Sudan, M., Williamson, D.P.: Gadgets, approximation, and linear programming. SIAM J. Comput. 29(6), 2074–2097 (2000)

    MathSciNet  CrossRef  Google Scholar 

  24. Williams, R.: A new algorithm for optimal 2-constraint satisfaction and its implications. Theor. Comput. Sci. 348(2–3), 357–365 (2005)

    MathSciNet  CrossRef  Google Scholar 

  25. Yannakakis, M.: Node- and edge-deletion NP-complete problems. In: Proceedings of STOC 1978, pp. 253–264 (1978)

    Google Scholar 

Download references

Acknowledgements

The authors deeply thank anonymous referees for giving us valuable comments. In particular, one of the referees pointed out a flaw in an early version of Lemma 1, which has been fixed in the current paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yasuaki Kobayashi .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2019 Springer Nature Switzerland AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Kobayashi, Y., Kobayashi, Y., Miyazaki, S., Tamaki, S. (2019). An Improved Fixed-Parameter Algorithm for Max-Cut Parameterized by Crossing Number. In: Colbourn, C., Grossi, R., Pisanti, N. (eds) Combinatorial Algorithms. IWOCA 2019. Lecture Notes in Computer Science(), vol 11638. Springer, Cham. https://doi.org/10.1007/978-3-030-25005-8_27

Download citation

  • DOI: https://doi.org/10.1007/978-3-030-25005-8_27

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-25004-1

  • Online ISBN: 978-3-030-25005-8

  • eBook Packages: Computer ScienceComputer Science (R0)